Welcome to my Ask Andy page! This is your opportunity ask me the burning questions that are on your mind – and they can be about anything you want advice on!

Xoli, 25, from KZN asks:

Hi Andy, I recently started taking injectable contraception (the two month one) from my local clinic. I’ve been on it for four months now but I still haven’t seen my period. Is this normal? Is there dirty blood inside me now? I’m also gaining weight! Please help!

Hi Cynthia,

Unfortunately all forms of contraception will have some side effects.

The two monthly injection is also called ‘Nur-Isterate’ and one of its’ most common side effects is amenorrhoea – in other words, your period stops. This is completely normal. It does not mean that there is ‘dirty blood’ that isn’t coming out. The injection simply stops your body from producing the lining in your womb that we usually bleed out every month in the form of a period. If your body stops producing that lining, then your period stops too. It’s nothing to worry about – and if anything, I think it’s a bit of a bonus!

Weight gain is actually quite a common occurrence on the injection, and the best thing you can do is exercise and eat well to counter this side effect. I often find that weight gain tends to settle down after a few months on the injection, once the body starts to adjust to the medication.

If your side effects from your choice of contraception are bothering you a lot, then you should speak to your clinic sister about other available options other than Nur-Isterate.
contraceptioncontraception

 

Do you have a burning question?

Leave a Reply

Your email address will not be published. Required fields are marked *